South Carolina, 2020

Lightning Strike in South Carolina, August 18, 2020

August 18, 2020 · NWS CAE · 1 event in 1 county or zone

Lightning caused a structure fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Lightning caused a structure fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 18, 1:58 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
258 PM EDT Tue Aug 18 2020

.SYNOPSIS...
A surface trough will remain nearly stationary along/north of
I-20 through the remainder of today and into tonight. This will
continue to be the focus for showers and thunderstorms through
the evening period. The surface trough will become diffuse
Wednesday. Expect scattered mainly afternoon and evening showers
and thunderstorms throughout the region. Rain chances will
increase late week as some upper level energy combines with
increased atmospheric moisture.

&&

.NEAR TERM /THROUGH TONIGHT/...
Moisture gradient set up along an E-W line from Lincoln Co., GA
to Lee Co., SC is the defining line between haves and have nots
when it comes to storm development today. This boundary has
moved very little over the previous couple of hours, and likely
won't move much until tonight. With a weak shortwave noted in
WV imagery over central GA moving towards us, expecting showers
and thunderstorms to continue developing along and south of
this line through the evening hours. Interestingly enough,
deeper moisture and the surface boundary don't completely
overlap, with PW ~1.5-1.6" a bit further southeast. MLCAPE in
this area is 1500-2000 j/kg, so storms will have plenty of
instability to work with. DCAPE is 800-900 j/kg, which is pretty
decent so it wouldn't be surprising to get some gusty winds
with any storm. The storms will primarily move slowly and along
the boundary, but it'll take a good bit of training to overcome
the weak PWs we have out there. Therefore, flash flooding isn't
expected outside of significant training of storms. Temps will
be in the mid to upper 80s as we head into the evening hours.

Overnight, this pesky moisture gradient looks to stick around
and possibly advect northward. Have kept chance POPs everywhere
to account for some guidance holding onto showers overnight and
possibly developing a few more towards early morning. Models are
split on whether we see a weak shortwave move through as the
larger scale trough digs to our west. Will keep an eye on it as
we had some stuff hold on in the east last night. Lows should be
in the upper 60s and lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Strong upper ridge to remain centered over the W CONUS, with
upper trough over E NOAM with trough axis just to our west
generally extending from E Can SW to the cntrl Gulf Coast.
The surface trough really weakens through the day and surface
winds will become more south/southeast across the area by
afternoon. This will allow some moisture to gradually shift
back west and north. Precipitable water (PW) values progged at
1.6 inches north to 1.9 inches south, near climatological
average. Will generally expect good chance/scattered diurnal
POPs. Models in good agreement for Thursday through Friday
night with upper trough that will dig and cut off over the lower
Mississippi Valley. Embedded upper disturbances coming through
in a SW flow aloft, combined with moisture increases, with PW
values back up around 2 inches will lead to increased pops
through the period. WPC has most of the CWA in a marginal risk
of rainfall exceeding flash flood guidance on day 3, which is
Thursday/Thursday night. Model consensus indicates POPs in the
likely range Thu/Fri. So main threat will be locally heavy
rainfall from Thursday through Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Upper trough appears to gradually weaken and shift east Sat/Sun.
This is indicated by both ECMWF/GFS. However, there are some
uncertainties with regards to any specific pieces of upper
disturbances, and surface features appear weak, but atmospheric
moisture values appear to remain sufficient for scattered
diurnal thunderstorms Saturday. By Sunday and Monday, some
indications of moisture possibly pushing to our south and east,
and latest consensus is trending down some on POPs for that time
period, though some inherent uncertainty this far out.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions outside of scattered to numerous showers and
thunderstorms and morning fog/stratus.

Observations and satellite imagery showing broken MVFR stratus
still over the CAE/CUB terminals as of 16Z. Expect ceilings to
continue to improve over the next hour or two with a return to
VFR conditions. A surface trough/boundary has stalled over the
region with the best chance for showers and thunderstorms at the
southern and eastern terminals this afternoon and evening, OGB/
DNL/AGS. Isolated to scattered convection still possible at
CAE/CUB, but the chance was too low to include mention. Light
and variable winds will pick up to around 5 to 6 knots from the
southwest to south during the afternoon and will be light and
variable again tonight. Models indicate potential for
fog/stratus development again tonight given abundant low level
moisture and light winds.

EXTENDED AVIATION OUTLOOK...Restrictions will be possible
during the remainder of the week due to diurnally driven
convection. Early morning fog and stratus will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 18, 2:05 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
305 AM EDT Tue Aug 18 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
305 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 2:02 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
302 PM EDT Tue Aug 18 2020

SCZ027-030-181945-
Lexington SC-Aiken SC-
302 PM EDT Tue Aug 18 2020

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington and east central Aiken Counties Until 345 PM EDT....

At 302 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles south of Red
Bank to 12 miles northeast of Aiken State Park, moving northeast at
25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
West Columbia, Cayce, Springdale, South Congaree, Pine Ridge, Gaston,
SC State Farmer's Market, Columbia Metro Airport, Swansea, Wagener,
Pelion, Perry, Lexington County Airport At Pelion, Peachtree Rock,
Edmund, Cayce Riverwalk, Thor, Silver Lake, Guignard Park and
Dixiana.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 113 and 119.
 Interstate 77 between mile markers 0 and 2.

LAT...LON 3358 8143 3386 8126 3399 8105 3393 8102
      3392 8102 3392 8103 3391 8102 3373 8113
TIME...MOT...LOC 1902Z 234DEG 20KT 3384 8125 3368 8134

fwa
Special weather statement, Aug 18, 2:12 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
312 PM EDT Tue Aug 18 2020

SCZ031-036>038-182000-
Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
312 PM EDT Tue Aug 18 2020

...Strong Thunderstorms Will Impact Portions of eastern Orangeburg...
southeastern Calhoun...southwestern Clarendon and southwestern Sumter
Counties Until 400 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 312 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Santee State Park, or 18 miles southwest of
Manning, moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Summerton, Elloree, Santee State Park, Santee, Poplar Creek Landing,
St. Paul, Stumphole Landing and Low Falls Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

This includes Interstate 95 between mile markers 95 and 112.

LAT...LON 3343 8050 3347 8060 3360 8061 3373 8038
      3351 8019
TIME...MOT...LOC 1912Z 237DEG 13KT 3355 8050

LCV
Special weather statement, Aug 18, 2:36 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
336 PM EDT Tue Aug 18 2020

GAZ077-182015-
Burke GA-
336 PM EDT Tue Aug 18 2020

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 415 PM EDT....

At 335 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Wrens to 6 miles southeast of Gough to 6 miles south of Wadley,
moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Waynesboro, Hephzibah, Midville, Gough, Burke County Airport,
Vidette, Shell Bluff, Di-Lane Wildlife Management Area and Magruder.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3283 8231 3284 8231 3290 8229 3297 8222
      3309 8229 3323 8223 3328 8214 3323 8210
      3324 8206 3323 8203 3323 8198 3325 8192
      3314 8188 3281 8219
TIME...MOT...LOC 1935Z 239DEG 15KT 3323 8227 3301 8216 3278 8237

fwa
Special weather statement, Aug 18, 3:05 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
405 PM EDT Tue Aug 18 2020

SCZ036-038-182045-
Orangeburg SC-Clarendon SC-
405 PM EDT Tue Aug 18 2020

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg and southeastern Clarendon Counties Until 445 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 405 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Eastern Lake Marion, or 18 miles
south of Manning, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Holly Hill, Santee Cooper Regional Airport, Eutawville, Vance, Eautaw
Springs, Indian Bluff Recreation Park, Rocks Pond Campground and
Marina, Blounts Landing, Mill Creek Marina and Campground and
Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8017 3345 8020
      3344 8020 3345 8022 3340 8022 3339 8024
      3334 8025 3331 8040 3340 8048 3350 8042
      3372 7998
TIME...MOT...LOC 2005Z 252DEG 21KT 3344 8031

LCV
Special weather statement, Aug 18, 3:10 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
410 PM EDT Tue Aug 18 2020

GAZ065-077-SCZ030-035-182100-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
410 PM EDT Tue Aug 18 2020

...Strong Thunderstorms Will Impact Portions of central Burke...
southeastern Richmond...southwestern Barnwell and southwestern Aiken
Counties Until 500 PM EDT....

At 410 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near McBean, or 9 miles north of Waynesboro,
moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Waynesboro, Savannah River Site, Plant Vogtle, Hephzibah, Jackson,
Sardis, Alexander, Burke County Airport, McBean, Girard, Audubon's
Silver Bluff Sanctuary, Savannah River Site Badge Office, Savannah
River Site H Canyon, Bennock Mill, Savannah River Site K Complex,
Shell Bluff and Shell Bluff Landing.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3295 8182 3295 8186 3292 8196 3292 8201
      3329 8212 3344 8172 3313 8157 3310 8162
      3308 8161 3305 8157 3306 8156 3304 8156
      3291 8176
TIME...MOT...LOC 2010Z 252DEG 22KT 3323 8200

fwa

The radar

The Columbia radar (KCAE), 12 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Richland

When
August 18, 3:23 PM EST
Where
Richland County, 1.38 mi S of Eau Claire
Property damage
$10
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.030, -81.030

Columbia FD reported a structure fire due to lightning at 1801 Sunset Dr in the city of Columbia. Extent of damage unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906390.